West Virginia, 2014

Lightning Strikes in West Virginia, June 24, 2014

June 24, 2014 · NWS RLX · 2 events in 2 counties and zones

A mid level disturbance movng up the Ohio River Valley combined with a humid air mass to trigger clusters of showers and thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mid level disturbance movng up the Ohio River Valley combined with a humid air mass to trigger clusters of showers and thunderstorms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 24, 6:13 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 24, 6:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT TUE JUN 24 2014

.SYNOPSIS...
MOIST AND UNSTABLE AIR REMAIN OVER THE REGION WITH AN UPPER AIR
FEATURE AND COLD FRONT MOVING ACROSS ON WEDNESDAY. DRIER/MORE MORE
STABLE AIR THURSDAY. MOISTURE/INSTABILITY INCREASE ON FRIDAY.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
UPDATED THE FORECAST TO BETTER TIME THUNDERSTORMS MOVING NORTHWARD
ACROSS THE REGION AND LOWERED POPS ELSEWHERE. ALSO LOWERED CLOUD
COVER OVERNIGHT IN THE EASTERN COUNTIES BASED ON CURRENT SATELLITE
TRENDS.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE BOARD AND WEAKENING MID LEVEL TROF STILL SWINGING THRU AT 00Z
THURSDAY. BASED ON FORECAST SOUNDINGS...PICTURING A LOT OF LOW
CLOUDS AND SHOWERS LINGERING ACROSS THE MOUNTAIN COUNTIES AT
00Z...BUT NOT A LOT OF LIGHTNING.

THE 925 TO 850 MB LOW LEVEL FLOW ALREADY TURNING NICELY TO NORTHWEST
BY 00Z THURSDAY...BUT SURFACE FLOW WEAKENS 00Z TO 06Z THURSDAY.
SO WILL LEAVE HIGHER SURFACE DEW POINTS WEDNESDAY NIGHT ESPECIALLY
IN WV AND SW VA. WILL MENTION SOME FOG OVER HIGH TERRAIN WEDNESDAY
NIGHT.  THIS WILL ALSO HAVE US FORECASTING MINIMUM TEMPERATURES A
BIT HIGHER THAN MOS GUIDANCE...EVEN THOUGH SOME SITES ALREADY BEING
RAIN COOLED AT SUNSET.

KEEPING THURSDAY DRY FOR MOST OF OUR CWA WITH MORNING CLOUDS IN THE
SOUTH BREAKING UP. WILL TRY TO HOLD TEMPERATURES DOWN A BIT THURSDAY
BASED ON THE MORNING CLOUDS IN THE SOUTH.  DO STILL HAVE 20 POPS
LATE THURSDAY IN SW VA AND PORTION OF NE KY.

OLD FRONT AND DEW POINT GRADIENT...LINGERS DOWN THE OHIO RIVER ON
FRIDAY.  WILL NOT JUMP ON THE CMC SOLUTION OF STRONGER MID LEVEL
DISTURBANCE SWINGING THRU BY 12Z FRIDAY. IN CONTRAST...12Z GFS AND
ECWMF MUCH DRIER. LIKE THE IDEA OF LEAVING OUR POPS IN THE CHANCE
RANGE FOR FRIDAY...LIFTING SOUTHWEST TO NORTHEAST DURING THE DAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GENERALLY WENT WITH HPC THINKING WITH SOME TWEAKS. REGION SHOULD BE
UNDER THE INFLUENCE OF BUILDING 500 MB HEIGHTS THROUGH MUCH OF THE
PERIOD. HOWEVER...MODELS INDICATE RIDGE WILL BREAK DOWN LATE IN
THE PERIOD. WILL BE SEVERAL MID-LEVEL TROFS THAT COULD INFLUENCE
THE WEATHER ACROSS THE AREA...BUT TIMING WILL BE TOUGH. SO...HAVE
TAILORED POPS TO INDICATE MAINLY AFTERNOON AND EVENING
SHOWERS/STORMS.

WPC TEMPS LOOK GOOD AND WERE GENERALLY FOLLOWED.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
WITH ABUNDANT MOISTURE OVER THE REGION...THUNDERSTORMS COULD FORM AT
ANYTIME AND ANY LOCATION OVERNIGHT. OUTSIDE OF
THUNDERSTORMS...EXPECT VFR CONDITIONS. AN UPPER AIR DISTURBANCE AND
COLD FRONT WILL BE MOVING ACROSS THE AREA ON WEDNESDAY...PROVIDING
AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 06/25/14
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
STRATUS/FOG EXPECTED WEDNESDAY NIGHT INTO THURSDAY MORNING FOR SITES
RECEIVING RAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/KTB/MZ
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...RPY
Hazardous weather outlook, Jun 24, 1:36 PM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT TUE JUN 24 2014

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>026-
033>036-251845-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
236 PM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ008>011-016>020-027>032-037>040-046-047-251845-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
236 PM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY...WITH HEAVY
RAINFALL POSSIBLE.

IF REPETITIVE SHOWERS HIT THE SAME SMALL STREAM BASINS...FLASH
FLOODING MAY OCCUR. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-085-251845-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-
236 PM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT...SOME OF THEM
MAY CONTAIN HEAVY RAINFALL. IF REPETITIVE SHOWERS HIT THE SAME
SMALL STREAM BASINS...FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY...WITH HEAVY
RAINFALL POSSIBLE.

IF REPETITIVE SHOWERS HIT THE SAME SMALL STREAM BASINS...FLASH
FLOODING MAY OCCUR. IF THAT THREAT INCREASES...A FLASH FLOOD WATCH
WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 2:36 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT TUE JUN 24 2014

WVZ040-047-242030-
BARBOUR WV-RANDOLPH WV-
336 PM EDT TUE JUN 24 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BARBOUR AND NORTHERN
RANDOLPH COUNTIES UNTIL 430 PM EDT...

AT 332 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
ALONG A LINE FROM 9 MILES EAST OF PHILIPPI TO 6 MILES SOUTHEAST OF
AUDRA STATE PARK TO 6 MILES SOUTH OF AUDRA STATE PARK...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE THUNDERSTORMS WILL BE NEAR JUNIOR AROUND 345 PM AND BELINGTON
AROUND 400 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3887 8001 3889 8011 3917 7994 3916 7982
      3913 7983 3910 7980

30

The radar

The Charleston,WV radar (KRLX), 51 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Cabell

When
June 24, 7:00 PM EST
Where
Cabell County, 1.11 mi S of Guyan Estates
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
38.404, -82.297

Lightning caused a power surge in the air condition units to a church. A small fire started in the utility room. Luckily, there were parishioners inside the church. They smelled smoke and called the fire department.

Lightning, Putnam

When
June 24, 7:30 PM EST
Where
Putnam County, 2.09 mi NNE of Winfield
Property damage
$17,000
Reported by
Public
Coordinates
38.559, -81.870

Lightning killed 9 beef cattle and injured one. The lightning struck a tree on Red House Hill. The cattle had gathered under a tree. Two of the animals were thrown about 25 feet.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514058, 514194.